Alert archive / Kansas / Red Flag Warnings in 2020
Red Flag Warning 9, NWS Wichita, KS
NWS Wichita, KS issued this red flag warning at Dec 22, 2020, 8:18 PM CST for 26 counties in Kansas. It took effect at Dec 23, 2020, 12:00 PM CST. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Dec 22, 2020, 8:18 PM CST (02:18 UTC)
- In effect from
- Dec 23, 2020, 12:00 PM CST
- Expired
- Dec 23, 2020, 3:27 PM CST
- In force
- 3 hr
- Issued by
- NWS Wichita, KS
All 26 counties
Allen County, KS, Barton County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Ellsworth County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Labette County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Montgomery County, KS, Neosho County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS, Wilson County, KS, Woodson County, KS
The radar
The Wichita radar (KICT), 45 km from the middle of the area, began a volume at 02:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 23, 3:32 PM CST | NON-TSTM WND GST 58 | Salina Airport, KS | |
| Dec 23, 3:35 PM CST | NON-TSTM WND GST 58 | 7 Ssw Westfall, KS | DELAYED REPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 2.3 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2219 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 364 m²/s²
- 0-3 km storm-relative helicity
- 528 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
317 WWUS83 KICT 230218 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 818 PM CST Tue Dec 22 2020 KSZ032-033-047>053-067>072-082-083-091>096-098>100-231730- /O.NEW.KICT.FW.W.0009.201223T1800Z-201223T2300Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion- Chase-Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick- Harper-Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery- Labette- 818 PM CST Tue Dec 22 2020 ...RED FLAG WARNING IN EFFECT FROM NOON TO 5 PM CST WEDNESDAY FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032...033... 047...048...049...050...051...052...053...067...068...069...070... 071...072...082...083...091...092...093...094...095...096...098... 099 AND 100... The National Weather Service in Wichita has issued a Red Flag Warning for extreme grassland fire danger, which is in effect from noon to 5 PM CST Wednesday. * Extreme Grassland Fire Danger...Is forecast. * Winds...Northwest 35 mph with gusts up to 55 mph. * Relative Humidity...As low as 31 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$
2 follow-up statements
892 WWUS83 KICT 231050 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 450 AM CST Wed Dec 23 2020 KSZ032-033-047>053-067>072-082-083-091>096-098>100-232300- /O.CON.KICT.FW.W.0009.201223T1800Z-201223T2300Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion- Chase-Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick- Harper-Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery- Labette- 450 AM CST Wed Dec 23 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 5 PM CST THIS AFTERNOON FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032...033...047...048...049...050...051...052...053...067... 068...069...070...071...072...082...083...091...092...093...094... 095...096...098...099 AND 100... * Extreme Grassland Fire Danger...Is forecast. * Winds...Northwest 30 to 35 mph with gusts up to 55 mph. * Relative Humidity...As low as 35 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$ Lawson
170 WWUS83 KICT 232127 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 327 PM CST Wed Dec 23 2020 KSZ032-033-047>053-067>072-082-083-091>096-098>100-232230- /O.CAN.KICT.FW.W.0009.000000T0000Z-201223T2300Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion- Chase-Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick- Harper-Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery- Labette- 327 PM CST Wed Dec 23 2020 ...RED FLAG WARNING IS CANCELLED FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032...033...047...048...049...050... 051...052...053...067...068...069...070...071...072...082...083... 091...092...093...094...095...096...098...099 AND 100... The National Weather Service in Wichita has cancelled the Red Flag Warning. Chilly temperatures, marginal humidities, and snow flurries impacting the region has ended the threat for widespread red flag conditions. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Dec 22, 5:33 PM CST, 2 hours 45 minutes earlier.
Area forecast discussion, Dec 22, 5:33 PM CST, 2 hours 45 minutes before
Area Forecast Discussion National Weather Service Wichita KS 533 PM CST Tue Dec 22 2020 .SHORT TERM...(This evening through Friday night) Issued at 350 PM CST Tue Dec 22 2020 The main forecast challenge in the short term is the continued strong wind potential this evening through late afternoon tomorrow. The current Red Flag Warning and Wind Advisory posted for areas east of I-135 will continue into the night as strong south winds continue to pose a threat across the area, ahead of the approaching cold front. Thinking remains the strongest winds tonight would be the few hours on either side of 06Z. Nearing the 06z hour is when the sfc pressure gradient will be at its tightest, enhancing southerly flow at the surface for most. Meanwhile, NAEFS ensemble means indicate 850mb winds 4-5 standard deviations above normal at this time, with nearly 60kts of flow. Luckily this flow should remain aloft, though can't rule out a sporadic gust reaching the sfc. Increasing moisture across southeast Kansas may lead to a few sprinkles overnight. Kept Pops silent, given depth of moisture seems to be a limitation in getting something more, such as drizzle as the front passes through. Expect the cold front to be approaching central KS by around midnight tonight and be nearly through southeast KS by early tomorrow morning. There will be a short window where the wind threat will die down briefly in the early morning hours tomorrow before strong northwesterly winds begin to ramp up in the dawn/sunrise timeframe. As previously mentioned a deeply mixed layer, to about 750mb or so tomorrow afternoon will given ample opportunity to mix down higher gusts to the sfc across the CWA with an appreciable pressure gradient tomorrow afternoon as well. Bufkit momentum, transfer values would suggest gusts up to 45kts (50mph) will be possible. Thus hoisted a second Wind Advisory, CWA wide, tomorrow morning through late afternoon. Did not go with a high wind warning for a couple reasons. One, the NAEFS ensemble standard anomalies actually decrease across eastern Kansas tomorrow afternoon (Compared to tonight). Anomalies will be capped at 1-2 standard deviations above normal. Neighbors did also not seem confident in their wind warnings (or mentioned it would be a very low end warning) thus had higher confidence to stick with the Wind Advisory for now. Temperatures continue to look like a challenge for tomorrow and will likely need to be tweaked based on the progression of the cold front and degree of cold air advection across the area. With pretty strong cold air advection progged through much of the daylight hours, hedged on the cold side of guidance, near the 25th percentile of model certainty. Overall, low confidence with tomorrows high temperatures especially considering model spread varies by as much as 10 degrees or more. The fire weather threat will need to be watched again tomorrow. GFDI values would indicate many counties reach extreme fire danger though RFTI method indicates a handful of counties nearing elevated fire danger. As the main trough inducing all the wind across the area exits to the east Thursday, northwesterly flow aloft will return bringing rather quiet and dry conditions for the remainder of the short term. A warming trend expected as we approach the Christmas holiday with temps rising back into the 50s. .LONG TERM...(Saturday through Tuesday) Issued at 350 PM CST Tue Dec 22 2020 Weak ridging will be overhead while a shortwave moves across the northern Plains Sunday into Monday. No real weather to speak of in the extended periods until late Monday and Tuesday as strong warm moist advection ahead of a wrapped up low pressure system begins to impact the area. Temperatures return to near normal by Monday and Tuesday. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 527 PM CST Tue Dec 22 2020 While VFR conditions are expected to remain through this TAF period, winds will continue to be an issue. Southerly winds will will remain gusty during the overnight with gusts up to 40-45 kts are possible. Toward morning, a strong cold front will push through and shift the winds to the northwest. Winds will remain gusty through tomorrow afternoon. Wind gusts up to 50 kts are possible at the KRSL and KSLN. The northwest wind will also create an issue for most terminals that do not have a crosswind runway. Diversion to airports with crosswind runways may be required tomorrow. Metzger && .FIRE WEATHER... Issued at 350 PM CST Tue Dec 22 2020 Gradient winds continue to increase this afternoon, with some areas beginning to see wind gusts to 35 kts. Current relative humidity values are dropping into the 30-35 percent range. So with increased winds and lowering Relative humidity values, we are already seeing increased "hot spot" activity for areas east of Interstate 135. So feel that a Red Flag warning is needed for increased chances of critical fire danger. So plan on issuing a Red Flag warning for most areas east of I-135 for this afternoon and this evening. Just a heads up for fire planning purposes, increasing high cloudiness, may make it difficult to see certain "hot spot" activity for the afternoon and evening hours. Ketcham Dangerous fire conditions possible again tomorrow afternoon as northwest winds of 20-30 mph gust to 40-50 mph with relative humidities in the mid 30%s. KMB && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 39 44 23 38 / 10 0 0 0 Hutchinson 36 41 21 38 / 0 0 0 0 Newton 37 42 21 36 / 10 0 0 0 ElDorado 40 44 22 36 / 10 0 0 0 Winfield-KWLD 40 46 24 39 / 10 0 0 0 Russell 31 36 19 39 / 10 10 0 0 Great Bend 32 38 19 39 / 10 10 0 0 Salina 35 40 20 37 / 10 10 0 0 McPherson 35 41 20 36 / 0 10 0 0 Coffeyville 46 53 24 37 / 10 10 0 0 Chanute 43 50 22 34 / 10 10 0 0 Iola 43 50 22 34 / 10 10 0 0 Parsons-KPPF 43 52 23 35 / 10 10 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 4 AM CST Wednesday for KSZ052-053-069>072- 093>096-098>100. Wind Advisory until 4 AM CST Wednesday for KSZ052-053-069>072- 093>096-098>100. Wind Advisory from 6 AM to 6 PM CST Wednesday for KSZ032-033- 047>053-067>072-082-083-091>096-098>100. && SHORT TERM...KMB LONG TERM...KMB AVIATION...ELM FIRE WEATHER...KMB/Ketcham
Hazardous weather outlook, Dec 22, 6:44 PM CST, 1 hour 34 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 644 PM CST Tue Dec 22 2020 KSZ032-033-047>053-067>072-082-083-091>096-098>100-240045- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 644 PM CST Tue Dec 22 2020 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Very high grassland fire danger will continue area area wide through tonight. Outdoor burning is highly discouraged. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Very strong northwest winds are expected Wednesday afternoon across the entire area with gusts of 40 to 50 mph expected. Outdoor items should be secured. See the latest Wind Advisory for additional details. Strong northwest winds will elevate the grassland fire danger Wednesday afternoon into the very high and extreme categories. Any fires that start on Wednesday will be difficult to contain, thus outdoor burning is highly discouraged. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 23, 1:25 AM CST | High Wind Warning | ICT | Barton, Russell | 17 hr |
Nearby
Red Flag Warnings in Kansas, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.